Proton pump inhibitors or PPIs (commonly known as gastric medicine) are one of the most common groups of drugs prescribed worldwide.
Drugs like Omeprazole, Pantoprazole etc. have almost become household names in Bangladesh. Like any other drugs, they have side effects and should be taken as advised by the physician. Still, the injudicious use of PPI is rampant in our country. The responsibility falls on both physicians and patients.
A study in Dhaka Medical College indoor found that the discharge certificate of 87 per cent of the patients includes some type of PPI.
With deeper analysis, it was identified that only about 28 per cent of them actually needed it. The mean duration for which the medicine was prescribed was 28 days. Needless to say, many patients continued to take it even after that.
Why PPIs are so common? Because over the years, multiple studies and widespread use led to the development of a strong understanding of their safety profile. However, in recent years, there has been an increase in injudicious prescription and overuse of these medications.
Data analysis by researchers of Ypsilanti Health Center, USA revealed that one common factor behind this is the tendency to use PPIs for undiagnosed or improperly diagnosed patients.
Just think how many times we bought a PPI from the pharmacy just because of an indigestion problem or abdominal pain, or how many prescriptions we have seen with PPI on it without any confirmed diagnosis?
If PPIs have been used for a short period, this may not even be a problem. The problem is many of us continue to use it for a long time, sometimes all our life. This may not be a good idea.
Starting from 2010, FDA warned several times about the potential negative impact of long-term PPI use.
One of the most pressing concerns for the FDA was the risk of fractures in the hip, the wrist or the spine for patients on long-term or high dose therapy. This was attributed to the low absorption of calcium in the stomach.
The data was not conclusive, still, FDA instructed the manufacturers to update the label with a warning of fracture.
Sudden stoppage of PPI after long term use is another issue. Researchers from Køge University Hospital, Copenhagen University conducted a trial on patients and found that 22 per cent of them reported indigestion 10-12 weeks after stopping the medicine. This was uncomfortable and it is suggested that instead of abrupt withdrawal, the PPI dose should be gradually lowered.
The acid in our stomach is an important part of immunity. Suppression of it by the PPI theoretically may increase the risk of infection, e.g. pneumonia, and diarrhoea.
For the same reasons, there is a body of researchers who suggested PPI can decrease vitamin B12 absorption, since it needs gastric acid for that. However, this impact is usually insignificant and the majority of the patients with a normal diet should not experience any noticeable deficiency.
Researchers from Center for Neurodegenerative Diseases, Bonn, Germany posited that long term PPI use can increase the risk of dementia. This is linked to the effect of PPI on vitamin B12 and other mineral absorption. It must be emphasised that this is not conclusive.
So should we be concerned? According to experts, while there are risks, this is minimal. Only 2-3 per cent of the patients may be impacted with serious side effects over 10 years of use. Most importantly, data is still not robust enough to definitively implicate PPI for some of these side effects.
Nevertheless, we should be cautious. The general rule for PPI is to take it on empty stomach and then eat at least half an hour later. A morning dose is preferable, unless the physician says otherwise.
For patients who are following twice daily regimen, the second one should be before dinner, not bedtime.
If we are using PPI without prescription, it must be limited to two weeks. If we want to use it longer, consultation with a physician is recommended.
The overall consensus is that PPIs are generally safe for short term use. However, if prescribed for a long time or at a higher dose, the risks must be kept in mind and regular follow up with the physician may become necessary.